The Best Ways to Prevent and Treat Acne During Cancer Treatment

As if hair loss and diarrhea weren't enough, side effects from medications that are used during cancer treatment may cause chemo acne or rashes on the face and body. Chemo acne can range from mild to severe. But regardless of its severity, it can be a source of low self-esteem during treatment, especially since it can be trickier to conceal than other side effects like hair loss.

The good news is that with your healthcare provider's guidance, chemo acne can be managed with both over-the-counter and prescription medications.

Man washing his face with tap water
Thierry Lord / Moment / Getty Images

Why Chemo Causes Acne

The cause of chemo acne during cancer treatment is often a combination of factors. Chemotherapy drugs, medications that are used to treat side effects of chemotherapy, and steroids can all cause chemo acne to develop.

While chemo acne can appear anywhere on the body, the face and scalp are areas where chemo acne most often develops in people with cancer. It usually occurs within days of having chemotherapy or within days of taking certain medications.

Call your healthcare provider right away if you develop sudden itching or your skin breaks out in hives after undergoing chemotherapy. This could be an allergic reaction and may warrant medical attention right away.

Treatments

While chemo rash may be similar in appearance to regular acne, it is treated differently. Treatment for chemo acne depends on a few different factors, such as the type of chemo acne, its location, and its severity.

The first step in treating your chemo acne during cancer treatment is to discuss it with your healthcare provider. In some cases, you may be referred to a dermatologist who specializes in diagnosing and treating conditions that are related to the skin.

Oral and topical prescription medications like a topical antibiotic gel (clindamycin) or an oral antibiotic (tetracycline) may be prescribed by your healthcare provider. Over-the-counter products may also be sufficient.

Tips for Taking Care of Your Skin

  • Keep skin clean. Opt for a gentle cleanser that does not contain perfumes, which can irritate the skin.
  • Avoid anti-acne products. It may be tempting to choose one that is formulated for acne-prone skin and contains ingredients like salicylic acid or benzoyl peroxide, but those types of cleansers may irritate the skin. 
  • Use only recommended skin products. Before buying medicated cleansers, consult with your healthcare provider first. They may recommend a prescription-strength cleanser or something mild, like Cetaphil or another equivalent.
  • Keep skin moisturized. To avoid irritation, choose products that are free of perfumes. Creams tend to work better than lotions. For optimal results, moisturize the skin in the morning, before bed, and when the skin is moist, like after your shower or bath.
  • Stay hydrated. Without proper hydration, skin can become dry and flaky, which can further irritate your chemo acne.
  • Avoid touching your face. Be careful not to squeeze your pimples. Although it's tempting, this can worsen your chemo acne and/or cause a spreading infection.

Be sure to check with your healthcare provider before adding or removing any products from your skin care regimen.

A Word From Verywell

The big picture here is that if you experience a rash or another dermatological reaction like peeling or redness after receiving cancer treatment like chemotherapy or radiation therapy, be sure to call your oncology nurse or oncologist to receive a proper diagnosis and treatment plan.

If you are concerned that you may develop chemo acne during treatment for cancer, it's important to talk to your healthcare provider. They can tell you whether any of your prescribed medications, including chemotherapy, are known to cause skin conditions like chemo acne and what can be done to help prevent it and treat it if it does occur.

Frequently Asked Questions

  • Which chemotherapy drugs are most likely to cause chemo acne?

    Some chemotherapy medications (like Tarceva or other EGFR inhibitors), a chemo acne-like rash may appear.

  • Does chemo acne go away? If so, when?

    Severe skin reactions from chemotherapy or radiation should be monitored by your doctor, especially if the chemo acne lasts for more than two weeks. Your treatment plan may be adjusted to allow the skin to heal and prevent the risk of infection. There are treatment options your doctor may prescribe, depending on the severity of the skin issue.

  • Can radiation cause acne?

    Radiation can irritate the skin and cause a rash, but not necessarily acne. It's important to consult your oncologist or a dermatologist if you develop a rash where you're receiving radiation.

Originally written by Lisa Fayed
Was this page helpful?
5 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Barton-burke M, Ciccolini K, Mekas M, Burke S. Dermatologic reactions to targeted therapy: A focus on epidermal growth factor receptor inhibitors and nursing care. Nurs Clin North Am. 2017;52(1):83-113. doi:10.1016/j.cnur.2016.11.005

  2. Cubero DIG, Abdalla BMZ, Schoueri J, et al. Cutaneous side effects of molecularly targeted therapies for the treatment of solid tumorsDrugs Context. 2018;7:212516. doi:10.7573/dic.212516

  3. Owczarczyk-saczonek A, Witmanowski H, Placek W. Acneiform rash during lung cancer therapy with erlotinib (Tarceva(®)). Postepy Dermatol Alergol. 2013;30(3):195-8. doi:10.5114/pdia.2013.35624

  4. American Cancer Society. Targeted therapy side effects.

  5. American Academy of Dermatology Association. How to care for your skin before and after radiation therapy.

Additional Reading
  • Ocvirk J, Heeger S, McCloud P, Hofheinz R-D. A review of the treatment options for skin rash induced by EGFR-targeted therapies: Evidence from randomized clinical trials and a meta-analysis. Radiol Oncol.